You are here:

Birth Control/Natural Progesterone Cream

Advertisement


Question
QUESTION: Hello,
I am 28 year old female who's never been pregnant. My cycle is regular 27 days. I also ovulate regularly. I developed my first big (6 cm) and painful cyst about 8 months ago and ever since my fertile days and ovulation caused me so much pain. This cyst kept shrinking for the first 3 months, then it grew back to 3 cm etc. The ovulation pretty much disables me. I actually need a very strong pain killer. Anyway, two obgyns that I've been to suggested birth control pill to give an ovary a break (it's always the right ovary that gives me this kind of ordeal and for some reason it ovulates every month). The left ovary ovulates rarely. I don't want to take conventional BCP because it will cause me more stress. So, I asked my OBGYN about the Natural Progesterone Cream (NPC) and he said try it, it won't hurt but he didn't explain anything. So, I had only the internet at my disposal. I started using it this cycle for the first time. It seemed to stop the stimulating hormone because I don't have any fertile discharge. However, the day of my ovulation is in about 3 more days and I seem to have developed side effects due to NPC. I have a terrible lower back pain that is concentrating on the left and I also have the right abdominal pain as well. I've been using NPC from day 6 and was gonna use it till day 26 of my cycle 20mg in the morning and 20 mg in the evening. Now, because of the side effects I reduced it to only 20 mg once a day.
So, what is my body going to do now? if I stop it, is my body going to ovulate?

ANSWER: Birth control pills put your ovaries at rest, so I would expect that they would help your ovulation and ovarian cyst problems.  Natural Progesterone Cream is not likely to help much, but some women think that it helps all women problems.  There are many claims made for NPC, but I don't think many of them are based on science.  Progesterone counters estrogen, and would decrease your discharge, but that doesn't mean it is stopping the stimulating hormones from the pituitary.  I don't know what is causing your back and abdominal pain, but if you want to rest your ovaries, birth control pills are the best treatment we have.  I suspect that your body is going to ovulate in spite of the progesterone cream.

---------- FOLLOW-UP ----------

QUESTION: Thank you for your quick response. I just have one more follow-up question. What would be the safest conventional BCP? By safest I mean the least harm to the liver, low rate of blood clots, break through bleeding and such. I started one (Lo Loestrin Fe) a while ago but was so stressed about the side effects that I stopped it in just three days.

Answer
The safest BCP is generally the one with the least estrogen, which means 10-25 mcg of estrogen.  Lo Loestrin is the only one I know of that only has 10 mcg.  Pills with 20 mcg include Loestrin 1/20, Alesse, Junel 1/20, Mircette and some others.  It may be safer to avoid pills with the progestin drospirinone, such as Yaz and Yasmin, which might be associated with more blood clots.  Liver problems from the pill are rare since the early days, when they had much more estrogen.  In general, the lower estrogen, the more breakthrough bleeding.

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Norman Solberg

Expertise

I am an OB-GYN physician. I can answer almost any question related to women's health.

Experience

35 years in an active OB-GYN practice.

Organizations
Fellow, American College of Obstetrics and Gynecology

Education/Credentials
MD OB-GYN specialist

©2016 About.com. All rights reserved.